Nevada, 2014

Flash Flood in Nevada, July 30, 2014

July 30, 2014 · NWS LKN · 1 event in 1 county or zone

Heavy rain caused 3 feet of water and debris to flow across Elburz Road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Heavy rain caused 3 feet of water and debris to flow across Elburz Road.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 30, 1:00 PM PST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 30, 1:00 PM PST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
200 PM PDT WED JUL 30 2014

.SYNOPSIS...MONSOON MOISTURE WILL PERSIST ACROSS NEVADA KEEPING
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON AND
EVENING THROUGH THE WEEKEND AND EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS DEVELOPING THIS
AFTERNOON ACROSS NEVADA, WITH CAPE NEAR 500 J/KG AND LIFTED INDEX
OF -1 TO -3. PW AND MOISTURE CONTENT HAVE DECREASED A BIT FROM
PREVIOUS DAYS, FALLING TO ABOUT 0.80 INCH. 12Z GFS SUGGESTS
PRECIPITABLE WATER WILL DEGRADE FURTHER TO NEAR 0.75 INCH THROUGH
THIS EVENING, SUGGESTING THE THREAT FOR HEAVY RAINFALL WILL BE
REDUCED (OR AT LEAST MORE LOCALIZED) AND SOME DRY LIGHTNING
STRIKES ARE MORE APT TO OCCUR OUTSIDE OF RAIN CORES. 12Z NAM
SUGGESTS CLOUDS AND SHOWERS, WITH ISOLATED THUNDER, WILL CONTINUE
TONIGHT AHEAD OF TROPICAL REMNANTS FROM THE PACIFIC APPROACHING
FROM THE SW. INCREASED CLOUD COVER AND LOW TEMPERATURES THURSDAY
MORNING A FEW DEGREES, AND KEPT A MENTION OF ISOLATED THUNDER
DURING THE CONVECTIVE MIN LATE NIGHT/EARLY MORNING HOURS.

THURSDAY...REMNANTS OF EASTERN PACIFIC TROPICAL SYSTEM WILL ROTATE
NORTHEAST THROUGH NEVADA. ASSOCIATED DYNAMIC LIFT EXPECTED TO
COINCIDE WITH PEAK AFTERNOON HEATING, AND THUNDERSTORM COVERAGE
WILL INCREASE AS A RESULT. GFS CRANKS UP PRECIPITABLE WATER
SIGNIFICANTLY AS THIS WAVE PASSES, WITH FORECAST SOUNDINGS PLACING
PW OF 1.1 INCH AT ELKO THURSDAY EVENING. 12Z NAM/GFS BOTH FORECAST
WIDESPREAD INSTABILITY SUFFICIENT FOR CONVECTION, AND STORM MOTION
AGAIN WILL BE SLOW/STATIONARY AND ERRATIC, WITH 700 MB FLOW OF 0-5
KTS. INCREASED THUNDERSTORM COVERAGE IN THE GRIDS, MENTIONED HEAVY
RAIN, AND ISSUED ANOTHER FLASH FLOOD WATCH FROM NOON THROUGH 9 PM.
CONFIDENCE FOR LOCALLY HEAVY RAINFALL IS GREATEST ACROSS EASTERN
AND CENTRAL NEVADA, SO KEPT HUMBOLDT COUNTY OUT OF THE FLASH FLOOD
WATCH FOR NOW, BUT FORECAST SHIFT TONIGHT WILL NEED TO REEXAMINE
THIS.

CLOUDS AND THUNDERSTORMS WILL KEEP MOST VALLEYS IN THE 80S ON
THURSDAY, EVEN SOME UPPER 70S ACROSS CENTRAL NEVADA. FURTHER FROM
THE MOISTURE SURGE, EXPECTING LOWER 90S IN HUMBOLDT COUNTY.

FRIDAY...TROPICAL WAVE AND ITS VERY HIGH PW PHASE EAST OF NEVADA,
WITH MOISTURE CONTENT AGAIN DECREASING A BIT. GFS PW FALLS AGAIN
TO 0.75-0.80 INCH, WITH LESS THREAT OF FLASH FLOODING. STILL
ENOUGH MOISTURE TO SUPPORT CONVECTION, AND NAM/GFS BOTH SPREAD
WIDESPREAD INSTABILITY ACROSS THE CWA FRIDAY AFTERNOON AND
EVENING. FORCING WILL BE WEAKER COMPARED TO THURSDAY, SO WENT WITH
SCATTERED THUNDERSTORM COVERAGE (30%) FOR MOST ZONES. WITH LESS
CLOUD COVER, FRIDAY'S MAX TEMPS EXPECTED TO WARM 2-5 DEGREES OVER
THURSDAY'S READINGS.

TURNER

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. STILL LOOKS LIKE
AN ACTIVE WEATHER PATTERN FOR THE CWA THROUGH THE PERIOD AS THE
AIRMASS REMAINS UNSTABLE AND FAIRLY MOIST. FOR FRIDAY NIGHT INTO
SATURDAY...THERMAL TROF SHIFTS INTO CENTRAL NEVADA WHICH IS EXPECTED
TO PRODUCE SHOWERS AND THUNDERSTORMS OVER THE ENTIRE CWA. HAVE KEPT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST AS
PRECIPITABLE WATER VALUES INCREASE ONCE AGAIN TO 0.75 TO 0.90 INCHES
OVER THE MAJORITY OF THE FORECAST AREA. FOR SUNDAY THROUGH NEXT
WEDNESDAY...HAVE KEPT THE THREAT FOR ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS IN THE FORECAST EACH AFTERNOON...WITH
SOME TSTM ACTIVITY AT NIGHT. HOWEVER...SOME DRY AIR MAY MOVE IN OVER
EXTREME WESTERN HUMBOLDT COUNTY DURING THE LATER PERIODS.

&&

.AVIATION...ISOLATED THUNDERSTORMS NEAR THE TAF SITES EARLY THIS
EVENING...THEN DISSIPATING BY 03Z. THUNDERSTORM ACTIVITY WILL
DEVELOP AGAIN THURSDAY AS THE AIRMASS REMAINS UNSTABLE AND MOIST.

&&

.FIRE WEATHER...SCATTERED CONVECTION INTO THIS EVENING WITH LAL OF
4. REMNANTS OF A PACIFIC TROPICAL SYSTEM WILL ENHANCE THUNDERSTORM
COVERAGE THURSDAY, WITH SCATTERED TO NUMEROUS COVERAGE, AND AN LAL
OF 5 ACROSS PORTIONS OF EASTERN NEVADA. LOCALLY HEAVY RAINFALL AND
FLASH FLOODING ARE POSSIBLE THURSDAY AFTERNOON AND EVENING.
MOISTURE QUALITY DECREASES SOME FRIDAY, BUT STILL EXPECTING
SCATTERED CONVECTION TO REDEVELOP AFTER NOON FRIDAY, WITH LAL OF
4. EXPECTING A MIX OF WET/DRY STORMS ACROSS NORTHERN NEVADA
THROUGH THIS EVENING, WITH PW NEAR 0.75 INCH, WHERE SOME DRY
LIGHTNING STRIKES ARE EXPECTED OUTSIDE OF RAIN CORES. STORMS WILL
TREND TOWARD ALL WET THURSDAY, AS PW CLIMBS TO NEAR ONE INCH.
RAINFALL EFFICIENCY OF STORMS WILL AGAIN DECREASE SOME ON FRIDAY,
AS PW FALLS BACK TO 0.75-0.80 INCH. WINDS WILL BE LIGHT OUTSIDE OF
CONVECTION, BUT AS ALWAYS, STRONGEST STORMS WILL PRODUCE ERRATIC
OUTFLOW WINDS OF 40-50 MPH.

TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN
NYE COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL
ELKO COUNTY...SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY
AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE
PINE COUNTY.

&&

99/87/87/99

In the hours before

Special weather statement, Jul 30, 2:15 PM PST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
315 PM PDT WED JUL 30 2014

NVZ038-302245-
SOUTHWEST ELKO COUNTY NV-
315 PM PDT WED JUL 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...

AT 315 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF RYNDON...MOVING SOUTHEAST AT
20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   INTERSTATE 80 BETWEEN RYNDON AND DEETH...
   HALLECK...
   HALLECK JUNCTION...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4100 11528 4088 11548 4105 11565 4111 11553
TIME...MOT...LOC 2215Z 320DEG 19KT 4101 11550

TURNER

The radar

The Elko radar (KLRX), 110 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Elko

When
July 30, 2:35 PM PST to 3:00 PM PST
Where
Elko County, 1.55 mi WNW of Elburz to 1.3 mi WSW of Elburz
Cause
Heavy Rain
Property damage
$3,000
Reported by
Newspaper
Coordinates
40.939, -115.528

The Elko Daily Free Press relayed report of flash flooding on Elburz road. Called and spoke with spotter who said 3 feet of water and debris flowed across the road. Road was damaged and fence destroyed. Damages estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2014Every state in 2014This day in weather historyWarnings in Nevada, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535453.